Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 93, NWS Grand Forks, ND

July 10, 2016Barnes County, Cass County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2016, 12:11 AM CDT for Barnes County, Cass County, Ransom County, North Dakota. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2016, 12:11 AM CDT (05:11 UTC)
Expired
Jul 10, 2016, 1:15 AM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 112 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 12:30 AM CDTTSTM WND DMG4 E Enderlin, NDSEVERAL LARGE TREE BRANCHES AND LIMBS BROKEN DOWN IN SHELTER BELTS ALONG HIGHWAY 46.
Jul 10, 12:31 AM CDTTSTM WND DMG9 Sse Alice, NDSEVERAL LARGE BRANCHES AND LIMBS BROKEN DOWN IN SHELTER BELTS ALONG HIGHWAY 46.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 8:32 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.2
Supercell composite
20.7

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS53 KFGF 100511
SVRFGF
NDC003-017-073-100615-
/O.NEW.KFGF.SV.W.0093.160710T0511Z-160710T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1211 AM CDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  SOUTHERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  SOUTHWESTERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 115 AM CDT

* AT 1210 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ALICE TO NEAR HASTINGS TO 7 MILES NORTHWEST OF
  MARION...MOVING SOUTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LITCHVILLE...ALICE AND HASTINGS AROUND 1220 AM CDT. 
  LITTLE YELLOWSTONE AROUND 1235 AM CDT. 
  ENDERLIN AROUND 1240 AM CDT. 
  SHELDON AND FORT RANSOM AROUND 1250 AM CDT. 
  ANSELM AROUND 100 AM CDT. 

ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA NEAR MILE MARKER 318.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4663 9803 4663 9843 4675 9844 4678 9815
      4688 9748 4647 9730 4643 9781 4639 9803
TIME...MOT...LOC 0510Z 345DEG 20KT 4681 9756 4672 9813 4670 9841 

HAIL...1.00IN
WIND...60MPH
 
$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:53 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 9, 11:53 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1153 PM CDT SAT JUL 9 2016

.UPDATE...
Issued at 1152 PM CDT Sat Jul 9 2016

Tweaked pops, sky and winds to match current conditions. No other
changes at this update.

UPDATE Issued at 959 PM CDT Sat Jul 9 2016

Upper level jet was moving northeast across MT nd arcing into
southern MAN. Low level jet was responding with 25 to 30 knots south
wind into the area. Precipitable water was around an inch an a half
and is expected to remain at those level overnight. Upper level cap
was over the Northern Plains with the edge of the cap over ND and
northern SD. Storms expected to remain strong yet this evening.

UPDATE Issued at 708 PM CDT Sat Jul 9 2016

Thunderstorms continue in area of 850 warm advection. Trend of the
storms are now to develop southeastward which is what some short
range models had earlier in the day. Also getting some increase in
coverage of general storms in northeastern ND but strongest
shifting to south edge of region west of Grand Forks. Overall
upped pops a bit more to likely in this area this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 303 PM CDT Sat Jul 9 2016

Still quite a bit of uncertainity in terms of convective trends
tonight into sunday. Broad 850 mb warm advection over central ND
in region of sfc-850 mb moisture advection. Activity focused in
southwestern Manitoba. Earlier activity that moved east of
Bismarck dissipating but a few showers trying to reform nr lisbon
nd. But in the past half hour storms have fired in a zone south of
rugby to east of harvey in central ND in this 850 mb warm adv
zone. Now these storms should move northeast but how much will the
grow in coverage as we head into the evening is greatly unknown.
earlier short range model runs indicated chc of storms in Manitoba
moving southeast in a bow. Latest HRRRx for the past few runs have
nixed that idea but also doesnt have current convection
developing. It ties convection to what will develop in Montana or
NW South Dakota and moves that east. For now will broadbrush pops
for this activity thru tonight. Any morning convection will lift
north and east as warm 700 mb temps 14-16C move into central/ern
nd midday and aftn Sunday. Thus dont expect anything during the
day over most of ern nd and the RRV once any morning activity is
gone.

Also for Sunday aftn high temps in the low 90s and dew pts in the
low 70s in far southwestern fcst area gives heat indices over 100
and this warrants a heat advisory sunday aftn. coord with abr/bis.

.LONG TERM...(Sunday night through Saturday)
Issued at 303 PM CDT Sat Jul 9 2016

Convection may be ongoing across western North Dakota around 00z
Monday. The low level jet really cranks up Sunday night, with models
showing in excess of 50 knots at times. Fairly decent model
agreement in depicting best pcpn chances across the northern FA. For
this reason bumped up pcpn chances into at least the likely range for
areas north of highway 2. Moving ahead into Monday, there will be
some issues to work out yet. For starters, the SPC day 3 convective
outlook places areas along and east of the Red River in a slight
risk. Question number one will be what happens with the Sunday night
and early Monday morning convection, and how fast it moves east of
the FA. Question 2 will be the warm 700mb temps over the FA.
ECMWF shows 700mb temps warming to nearly +14C over the central FA by
18z Monday, while the GFS is even a tad warmer. So will need to
break the cap, and once or if this happens storms would quickly
become severe. Models are still showing a lot of spread in possible
solutions, so will have to see what later runs have in store.

There could be somewhat of a break in pcpn for most of the FA Monday
night, as the upper low tracks into southwest Manitoba. As the low
shifts toward Winnipeg on Tuesday, it looks to spread some
wraparound pcpn mainly into areas north of Interstate 94. Other
issue for Tue will be strong or gusty west winds. These gusty winds
should decrease somewhat Tue night, but still pretty breezy. Pcpn
chances should slide into NW MN overnight. For the Wed to Sat time
frame the FA returns to NW flow aloft. Overall temps will take a
dive to the cooler side of normal, with severe chances looking
fairly low. Forecast maintains a lot of rain chances, but overall it
will not be a washout.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1152 PM CDT Sat Jul 9 2016

MVFR to IFR conditions were across the southern Red River Valley
from mostly thunderstorms and low visibility. Expect MVFR to IFR
conditions over the southern Valley for early this morning with the
thunderstorms. Otherwise expect VFR conditions across the area.
Some MVFR cigs may occur in the eastern zones in the morning.

&&

.FGF Watches/Warnings/Advisories...
ND...Heat Advisory from 1 PM to 7 PM CDT Sunday for NDZ049-052.

MN...None.
&&

UPDATE...Hoppes
SHORT TERM...Riddle
LONG TERM...Godon
AVIATION...Hoppes
Hazardous weather outlook, Jul 9, 4:12 AM CDT, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT JUL 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND
TONIGHT GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY...AND A
MARGINAL RISK TO THE EAST. LARGE HAIL...DAMAGING WINDS AND AN
ISOLATED TORNADO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY INTO EARLY
MONDAY. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE
POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE
RAINFALL ON SUNDAY.

ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED FOR
MONDAY AFTERNOON AND EVENING...WITH THE HIGHEST CHANCES ALONG AND
EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE WITH THESE STORMS.

THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY
RESULT IN HEAT INDICES UP TO 95 TO 100 FOR A FEW HOURS SUNDAY AND
MONDAY AFTERNOON...ESPECIALLY ACROSS PARTS OF EASTERN NORTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY THROUGH MONDAY AT
TIMES.

JAM

In the hours before

Local storm report, Jul 9, 10:46 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     WAUBUN                  47.18N 95.94W
07/09/2016                   MAHNOMEN           MN   BROADCAST MEDIA

            REPORT OF TWO LARGE BRANCHES BROKEN OFF AN OAK TREE.
            POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 9, 11:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1118 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             AUDUBON                 46.86N 95.98W
07/09/2016  E1.25 INCH       BECKER             MN   BROADCAST MEDIA

&&

GGUST
Local storm report, Jul 9, 11:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             STAR LAKE               46.53N 95.81W
07/09/2016  E0.75 INCH       OTTER TAIL         MN   TRAINED SPOTTER

&&

GGUST
Local storm report, Jul 9, 11:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1146 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     4 ESE MOORHEAD          46.84N 96.68W
07/09/2016  E60.00 MPH       CLAY               MN   TRAINED SPOTTER

            DRIVING RAIN AND VERY STRONG WINDS ESTIMATED AT 50 TO 60
            MPH. VEHICLE ROCKING.

&&

GGUST
Local storm report, Jul 10, 12:04 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1204 AM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     1 S HEIGHT OF LAND LAKE 46.88N 95.61W
07/09/2016                   BECKER             MN   CO-OP OBSERVER

            LARGE MAPLE TREE BROKEN DOWN.

&&

GGUST
Local storm report, Jul 10, 12:08 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1208 AM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND DMG     COMSTOCK                46.66N 96.75W
07/09/2016                   CLAY               MN   PUBLIC

            LARGE TREE BRANCHES BROKEN DOWN. LOCAL POWER OUT. REPORT
            VIA SOCIAL MEDIA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:30 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill, Walsh60 min
Jul 9, 8:09 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy66 min
Jul 9, 8:25 PM CDTTornado WarningFGFEddy20 min
Jul 9, 8:31 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Traill44 min
Jul 9, 8:49 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill41 min
Jul 9, 9:08 PM CDTSevere Thunderstorm WarningFGFCass, Traill52 min
Jul 9, 9:25 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele50 min
Jul 9, 9:30 PM CDTSevere Thunderstorm WarningFGFCass, Steele, Traill45 min
Jul 9, 10:13 PM CDTSevere Thunderstorm WarningFGFCass, Traill62 min
Jul 9, 11:09 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass66 min
Jul 9, 11:13 PM CDTSevere Thunderstorm WarningFGFCass, Richland62 min
Jul 10, 12:02 AM CDTSevere Thunderstorm WarningFGFRichland58 min
Jul 10, 12:46 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent59 min
Jul 10, 1:10 AM CDTFlash Flood WarningFGFRichland8 hr
Jul 10, 1:41 AM CDTSevere Thunderstorm WarningFGFRichland42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.